Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Breath shortness, hypertension, pounding heart. Echo scheduled. Taking atenolol. What could it be?

User rating for this question
Very Good
Answered by
Practicing since : 1997
Answered : 91 Questions
I have been experiencing shortness of breath (feeling of not getting a full breath) for a few weeks now. I do not notice it when in bed at night or when I am active - mainly when sitting or standing. I have a echo scheduled for July. I'm on atenolol and norvasc and my hypertension is well maintained, and my bp is averaging 118/68. My heart feels like its pounding harder than normal but my pulse is about 58-60. What could it be?
Posted Wed, 23 May 2012 in Hypertension and Heart Disease
Answered by Dr. Ravindra L Kulkarni 3 hours later

Thanks for the query.

It is good to know that you are regularly following treatment for hypertension and it is under control.

Pulse 55-60 is due to medicines which you are taking for blood pressure and is not a sign to worry.

However as you have developed shortness of breath on activity, it could be early sign of ischemic heart disease - a condition where blood supply to heart is compromised on exertion. But as there is no chest pain / sweating, you need not worry.

Preventive cardiac check up is essential for you. I would encourage you to discuss with your cardiologist and consider these:
1. Getting Echocardiogram at earlier time
2. Assessment with stress test - treadmill test which will evaluate your functional capacity of heart also
3. Basic blood screening like lipid profile, Blood sugar level and so on.
4. Also consider consulting with your physician for drug adjustments like addition of diuretics which will also help to control blood pressure as well as relieve complaints of shortness of breath.

Hope this has solved your query.

Kindly plan your preventive check up at earliest. Let me know if you need more help.

Wish you a good health.

Above answer was peer-reviewed by
Follow-up: Breath shortness, hypertension, pounding heart. Echo scheduled. Taking atenolol. What could it be? 9 hours later
Thank you for your response. The SOB is better upon exertion and gone when in bed. It is only noticed when sitting or standing. My serum cholesterol is:

Chol: 3.80 (2.00-5.19)
LDL : 1.61 (1.50-3.39)
HDL: 1.89 (>1.10)
Chol/Hdl: 2.01 (<4.4)
Tri : .66 (0.45-2.29)

Glucose 4.6 (3.3 - 5.5)

I do not have any fluid build up and my bp averages 118/68. I do have parathesia (which was first noticed with the immunosuppressants) however it seems to be more pronounced lately.

Could the symptom of SOB be a negative side effect of the atenolol, or a possible low B12 (I have high levels of methylmalonic acid) rather than ischemic heart disease?

Thank you
Answered by Dr. Ravindra L Kulkarni 12 minutes later

It is good to know that your lipid levels are with in normal limits.

Serum B12 defficiency will not cause shortness of breath. However frequent abnormal sensations called parasthesia may be due to Serum B12 deficiency. You can consider Vitamin B12 supplements for that.

Shortness of breath with atenolol alone is not common.

Now at this situation even if you have lab normals, preventive cardiac check up with echocardiography and stress test will help.

Hope you schedule your tests at earliest and let me know if you need my assistance to interpret them.

Wish you a good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor